Illinois, 2010

Flash Flooding and Hail in Illinois, September 2 to 3, 2010

September 2 to 3, 2010 · NWS ILX · 20 events in 9 counties and zones

Thunderstorms developed along an outflow boundary across west-central Illinois during the afternoon of September 2nd into the early morning hours of September 3rd. A moderately unstable airmass and an approaching upper level disturbance resulted in a few severe thunderstorms with large hail and damaging wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$168,000
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

Thunderstorms developed along an outflow boundary across west-central Illinois during the afternoon of September 2nd into the early morning hours of September 3rd. A moderately unstable airmass and an approaching upper level disturbance resulted in a few severe thunderstorms with large hail and damaging wind gusts. In addition, locally heavy rainfall of between 2 and 5 inches was common with the storms, which produced areas of flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Sep 2, 2:02 PM CST, 18 minutes earlier.

Area forecast discussion, Sep 2, 2:02 PM CST, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
302 PM CDT THU SEP 2 2010

.DISCUSSION...
ISSUED 302 PM CDT THU SEP 2 2010

MAIN CONCERNS THIS PACKAGE INCLUDE PCPN CHANCES THIS EVENING AND
OVERNIGHT...FOLLOWED BY TEMPS INTO THE WEEKEND. THEN NEXT CONCERN
IS CHANCES OF PCPN FOR NEXT WEEK AND TEMPS.

MODELS IN VERY GOOD AGREEMENT ON BRINGING FRONT THROUGH CWA
QUICKLY THIS EVENING...FOLLOWED BY HIGH PRSS BRINGING IN DRIER AND
COOLER WEATHER FOR FRIDAY AND THROUGH THE WEEKEND. SO OF BLEND OF
THE SHORT TERM MODELS LOOKS GOOD THIS PACKAGE. IN THE LONG
TERM...MODELS AGREE THAT A RETURN TO SOUTHWESTERLY FLOW IS IN
STORE FOR NEXT WEEK AS THE UPPER LEVEL RIDGE PUSHES OFF TO THE
EAST AND SOUTHEAST.

SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT

COLD FRONT IS STILL WEST OF THE CWA/STATE AND APPEARS TO STILL BE
IN EASTERN IOWA AT 19Z. MODELS CONTINUE TO BRING IT THROUGH THIS
EVENING...REACHING INTO INDIANA BY 06Z. AHEAD OF THIS FRONT...SFC
DEWPOINTS STILL ARE AROUND 70 TO LOWER 70S. SO SHOWERS AND
THUNDERSTORMS WILL STILL BE POSSIBLE ACROSS THE CWA. SO WILL KEEP
A LIKELY POP IN FORECAST FOR THIS EVENING AND THEN DIMINISH IT TO
CHC IN THE SOUTHEAST FOR OVERNIGHT AS THE FRONT PUSHES EAST. AFTER
THE FRONT MOVES THROUGH...COOL AND DRY HIGH PRSS WILL BUILD INTO
THE CWA FOR INTO THE WEEKEND. THROUGH THE PERIOD THE UPPER LEVEL
FLOW WILL BE NORTHWESTERLY WHICH WILL ALLOW A COOLER THAN NORMAL
AIRMASS TO ADVECT INTO THE AREA. WINDS SHOULD BE A TAD GUSTY
TOMORROW AS A SECONDARY TROUGH SLIDES THROUGH THE GRT LKS REGION
AND THE HI PRSS RIDGE SITS OVER THE PLAINS. GRADIENT WILL THEN
DIMINISH FOR SAT AND SUN AS THE RIDGE DOMINATES THE WEATHER IN
CENTRAL IL.

TEMPS WILL BE BELOW NORMAL FOR THE PERIOD AND GUIDANCE LOOKS
REASONABLE AT THIS TIME.

LONG TERM...MONDAY THROUGH THURSDAY

THE HI PRSS WILL MOVE EAST TOWARD THE END OF THE WEEKEND AS THE
LONG WAVE TROUGH PUSHES EAST AS WELL. THIS SHOULD HELP KEEP THE
NEXT TWO TROPICAL SYSTEMS TO THE EAST OF THE STATES AS WELL. THE
UPPER LEVEL FLOW WILL ALSO BECOME MORE SOUTHWESTERLY DURING THE
WEEK WHICH WILL ALLOW ANOTHER WEATHER SYSTEM TO DEVELOP IN THE
PLAINS...BRINGING CHANCES OF PCPN TO THE CWA FOR TUE NIGHT AND
WEDNESDAY. TUE NIGHT AND WED LOOKS LIKE A COLD FRONT SLOWLY
FALLING INTO THE CWA AS THE MAIN SYSTEM STAYS ACRS THE NORTHERN
US. THIS FRONT APPEARS TO WASH OUT OF THE STATE THEN AND THEN
BEGIN TO LIFT BACK NORTH AS A WARM FRONT ON THUR...BRINGING
ANOTHER CHANCE OF PCPN TO THE AREA.

SOUTHWESTERLY FLOW WILL BRING THE RETURN OF WARMER TEMPS TO THE
REGION NEXT WEEK AND MEX GUIDANCE APPEARS TO HAVE A GOOD HANDLE ON
THIS.

AUTEN
&&

.AVIATION...
ISSUED 1251 PM CDT THU SEP 2 2010

PARTIAL CLEARING HAS OCCURRED ACROSS CENTRAL ILLINOIS THIS
AFTERNOON...WITH LATEST OBS SHOWING SCT-BKN CU AT AROUND 2500FT.
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG OUTFLOW
BOUNDARIES LEFT BEHIND BY EARLIER CONVECTION...SO HAVE INCLUDED
VCTS AT ALL TAF SITES THIS AFTERNOON AND EVENING. COLD FRONT
CURRENTLY STRETCHING ACROSS CENTRAL IOWA WILL SLOWLY WORK EASTWARD
AND WILL CLEAR THE AREA FROM WEST TO EAST BETWEEN 03Z AT KPIA AND
06Z AT KCMI. WILL CONTINUE TO CARRY VCTS UNTIL FROPA. AFTER
THAT...SKIES WILL BECOME CLEAR OVERNIGHT AND WINDS WILL SWITCH
AROUND TO THE WEST. GUSTY W/NW WINDS WILL DEVELOP BY FRIDAY
MORNING...WITH FORECAST SOUNDINGS SUGGESTING GUSTS UP TO 25KT AT
TIMES. IN ADDITION...COLD AIR ALOFT WILL ALLOW SCT CU TO DEVELOP
AFTER 15Z.

BARNES
&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Sep 2, 10:53 AM CST, 3 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1153 AM CDT THU SEP 2 2010

ILZ027>031-036>038-040>043-047>053-031100-
CASS-CHRISTIAN-DE WITT-FULTON-KNOX-LOGAN-MACON-MARSHALL-MASON-
MCLEAN-MENARD-MORGAN-PEORIA-SANGAMON-SCHUYLER-SCOTT-STARK-
TAZEWELL-WOODFORD-
1153 AM CDT THU SEP 2 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A COLD FRONT IS EXPECTED TO PUSH THROUGH THE AREA THIS EVENING
BRINGING THE THREAT FOR STRONG TO SEVERE THUNDERSTORMS TO THE
AREA. PRESENT INDICATIONS SUGGEST THE PRIMARY THREAT LATE THIS
AFTERNOON THROUGH EARLY THIS EVENING WILL BE FROM DAMAGING
STRAIGHT LINE WINDS. THE THUNDERSTORMS AND ANY SEVERE THREAT
SHOULD DIMINISH QUICKLY THIS EVENING AS THE COLD FRONT SHIFTS OFF
TO THE EAST.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE NEXT CHANCE OF THUNDERSTORMS WILL ACCOMPANY A COLD FRONT...WHICH
IS EXPECTED TO MOVE INTO THE AREA TUESDAY NIGHT AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED FROM 300 PM THIS AFTERNOON UNTIL
900 PM THIS EVENING.

ILZ044>046-054>057-061>063-066>068-071>073-031100-
CHAMPAIGN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-DOUGLAS-EDGAR-
EFFINGHAM-JASPER-LAWRENCE-MOULTRIE-PIATT-RICHLAND-SHELBY-
VERMILION-
1153 AM CDT THU SEP 2 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A STRONG COLD FRONT IS EXPECTED TO PUSH THROUGH THE AREA LATE
THIS EVENING BRINGING THE THREAT FOR STRONG THUNDERSTORMS TO THE
AREA. HEAVY RAIN AND GUSTY WINDS WILL BE THE PRIMARY THREATS LATE
TODAY...WITH AREAS FURTHER WEST SEEING THE BETTER THREAT FOR SEVERE
WEATHER. THE THUNDERSTORMS SHOULD DIMINISH QUICKLY LATE THIS
EVENING AS THE COLD FRONT SHIFTS OFF TO THE EAST.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

BARNES

In the hours before

Local storm report, Sep 2, 9:47 AM CST, 4 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1047 AM CDT THU SEP 02 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       ARTHUR                  39.72N 88.47W
09/02/2010  M1.68 INCH       DOUGLAS            IL   MESONET

            24 HOUR RAINFALL...COCORAHS

0700 AM     HEAVY RAIN       ATWOOD                  39.80N 88.47W
09/02/2010  M1.56 INCH       PIATT              IL   MESONET

            24 HOUR RAINFALL...COCORAHS

0700 AM     HEAVY RAIN       3 NE MAHOMET            40.22N 88.36W
09/02/2010  M1.80 INCH       CHAMPAIGN          IL   MESONET

            24 HOUR RAINFALL...COCORAHS

0700 AM     HEAVY RAIN       6 NNE PANA              39.47N 89.04W
09/02/2010  M1.94 INCH       CHRISTIAN          IL   MESONET

            24 HOUR RAINFALL...COCORAHS

0700 AM     HEAVY RAIN       TUSCOLA                 39.80N 88.28W
09/02/2010  M1.50 INCH       DOUGLAS            IL   MESONET

            24 HOUR RAINFALL...COCORAHS

0700 AM     HEAVY RAIN       1 NNE TUSCOLA           39.81N 88.27W
09/02/2010  M1.61 INCH       DOUGLAS            IL   MESONET

            24 HOUR RAINFALL...COCORAHS

0700 AM     HEAVY RAIN       4 NNE WHITE HEATH       40.14N 88.47W
09/02/2010  M1.77 INCH       PIATT              IL   MESONET

            24 HOUR RAINFALL...COCORAHS

&&

DPK
Special weather statement, Sep 2, 1:59 PM CST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
259 PM CDT THU SEP 2 2010

ILZ047-050-022100-
CASS-MORGAN-
259 PM CDT THU SEP 2 2010

...SIGNIFICANT WEATHER ALERT FOR CASS AND NORTHERN MORGAN COUNTIES
UNTIL 400 PM CDT...

AT 257 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES NORTH OF MEREDOSIA...OR 9 MILES SOUTHWEST
OF BEARDSTOWN...MOVING EAST AT 25 MPH.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
  ARENZVILLE...
  BLUFF SPRINGS...
  VIRGINIA...
  LITERBERRY...
  CHANDLERVILLE...
  ASHLAND...

OTHER LOCATIONS AFFECTED INCLUDE...PHILADELPHIA AND NEWMANSVILLE.

PEOPLE NEAR THESE LOCATIONS SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS...AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

LAT...LON 3991 9056 3993 9054 3995 9054 3998 9053
      4010 9001 3983 9001 3984 9057
TIME...MOT...LOC 2000Z 259DEG 20KT 3991 9051

BARNES

The radar

The Lincoln radar (KILX), 93 km away, was scanning. The volume nearest the first event began at 20:20 UTC.

Open the radar archive at this moment

Event by event

9 flash flood, 5 hail, 5 thunderstorm wind, 1 lightning. Local standard time, as filed.

Hail, Cass

When
September 2, 2:20 PM CST to 2:21 PM CST
Where
Cass County, Arenzville
Measured
1 in hail
Reported by
Public
Coordinates
39.870, -90.370

Hail, Cass

When
September 2, 2:47 PM CST to 2:48 PM CST
Where
Cass County, 2.07 mi S of Philadelphia
Measured
1 in hail
Reported by
Mesonet
Coordinates
39.890, -90.120

Flash Flood, Cass

When
September 2, 3:30 PM CST to 11:30 PM CST
Where
Cass County, 1.75 mi S of Virginia to 5.32 mi ENE of Gurney
Cause
Heavy Rain
Reported by
Mesonet
Coordinates
39.925, -90.219

Heavy rainfall rates of 2.00 to 2.50 per hour for nearly 90 minutes resulted in flash flooding across southern Cass County. Most rural roads were impassable due to the heavy rain.

Thunderstorm Wind, Sangamon

When
September 2, 3:45 PM CST to 3:50 PM CST
Where
Sangamon County, 0.68 mi NW of Southlawn
Measured
52 kt (60 mph) estimated gust
Property damage
$30,000
Reported by
Mesonet
Coordinates
39.758, -89.608

Several large trees were snapped near I-55 and Stevenson Drive. A tree was blown onto a house on East Lake Shore Drive.

Flash Flood, Menard

When
September 2, 4:45 PM CST to 11:30 PM CST
Where
Menard County, 3.97 mi WNW of Tallula to 1.75 mi WSW of Tallula
Cause
Heavy Rain
Reported by
COOP Observer
Coordinates
39.959, -89.995

Heavy rainfall rates of 2.00 to 2.50 per hour for nearly 90 minutes resulted in flash flooding across southern Menard County. Most rural roads were impassable due to the heavy rain.

Hail, Sangamon

When
September 2, 4:46 PM CST to 4:47 PM CST
Where
Sangamon County, 6 mi W of Springfield
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.800, -89.763

Hail, McLean

When
September 2, 5:19 PM CST to 5:20 PM CST
Where
McLean County, Bloomington
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.480, -88.980

Thunderstorm Wind, McLean

When
September 2, 5:20 PM CST to 5:25 PM CST
Where
McLean County, Bloomington
Measured
52 kt (60 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
40.480, -88.980

Numerous powerlines were blown down in the city of Bloomington.

Lightning, McLean

When
September 2, 5:20 PM CST to 5:21 PM CST
Where
McLean County, 1.26 mi E of Bloomington
Property damage
$50,000
Reported by
Newspaper
Coordinates
40.482, -88.956

A lightning strike occurred in the 300 block of St. Joseph Drive in Bloomington. The resulting fire caused approximately $50,000 in damages to the roof of a physician's office building.

Hail, McLean

When
September 2, 5:23 PM CST to 5:24 PM CST
Where
McLean County, 1.64 mi ENE of Bloomington
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
40.489, -88.951

Flash Flood, Sangamon

When
September 2, 5:30 PM CST to September 3, 12:00 AM CST
Where
Sangamon County, 4.53 mi WNW of Pleasant Plains to 2.2 mi SW of Pleasant Plains
Cause
Heavy Rain
Reported by
COOP Observer
Coordinates
39.902, -89.995

Heavy rainfall rates of 1.50 to 2.00 per hour for nearly 90 minutes resulted in flash flooding across northern Sangamon County, including the city of Springfield. Most roads and viaducts were impassable due to the heavy rain. Maximum rainfall totals reached 3.00 inches along the Sangamon River in eastern parts of the county.

Flash Flood, Christian

When
September 2, 5:30 PM CST to September 3, 12:00 AM CST
Where
Christian County, 1.81 mi S of Illiopolis to 2.41 mi SSE of Illiopolis
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.824, -89.248

Heavy rainfall rates of 2.00 to 2.50 per hour for nearly two hours resulted in flash flooding across northern Christian County. Most rural roads in and near the town of Mount Auburn were impassable due to the heavy rain.

Thunderstorm Wind, Macon

When
September 2, 6:05 PM CST to 6:10 PM CST
Where
Macon County, Elwin
Measured
52 kt (60 mph) estimated gust
Property damage
$30,000
Reported by
Emergency Manager
Coordinates
39.780, -88.980

A tree was blown onto a house in Elwin. In addition, numerous tree limbs and powerlines were knocked down.

Thunderstorm Wind, Macon

When
September 2, 6:10 PM CST to 6:15 PM CST
Where
Macon County, 2.29 mi ENE of Knights
Measured
52 kt (60 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
39.813, -88.940

Several tree tops were ripped off and powerlines were blown down in the South Shores area of Decatur.

Thunderstorm Wind, Christian

When
September 2, 6:15 PM CST to 6:20 PM CST
Where
Christian County, 0.5 mi N of Kincaid
Measured
52 kt (60 mph) estimated gust
Property damage
$8,000
Reported by
Emergency Manager
Coordinates
39.587, -89.420

A tree was blown onto a house in Kincaid at the 300 block of West Elm Street.

Flash Flood, Sangamon

When
September 2, 7:30 PM CST to September 3, 2:00 AM CST
Where
Sangamon County, 2.8 mi NNW of Lowder to 2.94 mi SSW of Lowder
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
39.588, -89.867

Heavy rainfall rates of 2.00 per hour for nearly two hours resulted in flash flooding across southern Sangamon County. Most rural roads were impassable due to the heavy rain. Nearly three feet of standing water flooded the football and baseball fields at Pawnee High School.

Flash Flood, Christian

When
September 2, 8:30 PM CST to September 3, 4:00 AM CST
Where
Christian County, 2.57 mi NW of Sicily to 1.44 mi N of Harvel
Cause
Heavy Rain
Reported by
COOP Observer
Coordinates
39.605, -89.536

Heavy rainfall rates of 2.00 to 2.50 per hour for nearly two hours resulted in flash flooding across the southern half of Christian County, including the city of Taylorville. Most roads were impassable due to the heavy rain. Maximum rainfall amounts reached 4.00 to 5.00 inches in southeast and eastern parts of the county from Assumption to Pana.

Flash Flood, Shelby

When
September 2, 9:00 PM CST to September 3, 4:00 AM CST
Where
Shelby County, 6.42 mi S of Moweaqua to 1.71 mi SW of Tower Hill
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.527, -89.025

Heavy rainfall rates of 1.00 to 1.50 per hour for three hours in the late evening resulted in flash flooding across the northern half of Shelby County. State highway 16 and 128 both had nearly a foot of flowing water, and most other rural roads were impassable due to the heavy rain.

Flash Flood, Moultrie

When
September 2, 9:00 PM CST to September 3, 4:00 AM CST
Where
Moultrie County, 4.25 mi SW of Kirksville to 0.98 mi NNE of Coles
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.521, -88.718

Heavy rainfall rates of 1.00 to 1.50 per hour for three hours during the late evening resulted in flash flooding across southern Moultrie County. Parts of state highway 16, 32 and 121 had nearly a foot of water flowing over them, and most rural roads in the county were impassable due to the heavy rain.

Flash Flood, Coles

When
September 2, 9:00 PM CST to September 3, 4:00 AM CST
Where
Coles County, 4.56 mi WSW of Cooks Mills to 2.75 mi SW of Fairgrange
Cause
Heavy Rain
Reported by
Mesonet
Coordinates
39.545, -88.473

Heavy rainfall rates of 1.00 to 1.50 per hour for nearly three hours during the late evening resulted in flash flooding across western Coles County. Parts of state highway 16 and 121 had nearly a foot of water flowing over them, and most rural roads in the county were impassable due to the heavy rain. Significant street flooding was also reported in Mattoon. Maximum rainfall amounts ranged from 3.00 to 4.00 inches.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2010Every state in 2010This day in weather historyWarnings in Illinois, September 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 262611, 262612, 262857, 262619, 262863, 262613, 262614, 262616, 262624, 262615, 262866, 262874, 262620, 262618, 262617, 262872, 262876, 262878, 262879, 262880.